Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Phoenix, AZ

July 30, 2021

NWS Phoenix, AZ issued this special weather statement at Jul 30, 2021, 10:45 PM MST. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2021, 10:45 PM MST (05:45 UTC)
Expired
Jul 30, 2021, 11:30 PM MST
In force
45 min
Issued by
NWS Phoenix, AZ

The radar

The Phoenix radar (KIWA), 64 km from the middle of the area, began a volume at 05:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 5.8 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2021-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2021-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
3059 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

082 
WWUS85 KPSR 310545
SPSPSR

Special Weather Statement
National Weather Service Phoenix AZ
1045 PM MST Fri Jul 30 2021
 
AZZ553-554-559-310630-
Sonoran Desert Natl Monument AZ-Northwest Pinal County AZ-
West Pinal County AZ-
1045 PM MST Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
1130 PM MST...

At 1045 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles west of Casa Grande, moving northwest at 20 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Maricopa, Stanfield and Ak-Chin Village. 

This includes the following highways...
AZ Interstate 8 between mile markers 146 and 167.
AZ Route 238 between mile markers 38 and 44.
AZ Route 347 between mile markers 161 and 175.

LAT...LON 3299 11227 3312 11210 3295 11181 3277 11188
      3276 11205 3273 11205 3272 11207 3272 11214
      3268 11215 3268 11220
TIME...MOT...LOC 0545Z 126DEG 15KT 3293 11192 

$$

Rogers

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 30, 5:06 PM MST, 5 hours 39 minutes earlier.

Area forecast discussion, Jul 30, 5:06 PM MST, 5 hours 39 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
506 PM MST Fri Jul 30 2021

.UPDATE...Updated Aviation Discussion.

&&

.SYNOPSIS...
Shower and thunderstorm chances will continue through at least
Saturday with the main storm threats being strong winds and locally
heavy rainfall. Drier air moving into the region beginning Sunday
will quickly diminish rain chances with chances mainly shifting over
the high terrain Sunday into early next week. An extended dry period
looks likely for most of next week which will also allow for warming
temperatures, and most likely reaching a few degrees above normal by
the middle of next week.

&&

.DISCUSSION...
Much of the region continues to fall under deep southeasterly flow
with the upper level inverted trough now positioned across Sonora
Mexico into southern portions of our region. Fairly deep moisture
has overspread much of SW AZ and SE CA this afternoon. Broad
ascent from difluent flow aloft remains in place over much of
Arizona, but with the inverted trough weakening and shearing out
today it will play less of a role than yesterday. However,
vertical ascent fields will remain stronger across southern
California into western Arizona supported by a south to north
oriented upper level jet positioned along the West Coast to just
west of Baja.

Latest HREF and HRRR output is focusing storms development across
the high terrain north and east of Phoenix and across Pima Pinal
Counties, out ahead of the remains of an MCV which is now moving
into SE AZ. They are also showing current storm development over
the Baja CA coastal ranges, with outflows from these storms
helping to develop more storms over Imperial and eventually
across Riverside County. The moist southeasterly low-level flow
likely will also favor convective development/heavier rainfall
totals along southeast-facing slopes of mountain ranges across SE
CA, including Joshua Tree NP this afternoon/evening. Thus, the
Flash Flood Watch that was earlier issued for parts of SE CA/SW AZ
has been expanded to include Joshua Tree NP. Moisture levels and
instability will likely be maximized this afternoon across the
Lower CO River Valley, where the HREF depicts fairly widespread
storms possible late this afternoon into early this evening. Yuma
forecast soundings also show a mostly uncapped profile and over
1500 J/KG of CAPE, so a few strong to severe storms will be
possible, on top of the heavy rainfall and flash flood threat. For
south- central Arizona into the high terrain east of Phoenix,
isolated to scattered storm activity will be likely, but drier air
working westward out of New Mexico should decrease instability
and likely storm limit coverage.

For Saturday, flow aloft shifts out of the south with the deeper
moisture shifting back across all of southern Arizona. HREF shows
higher MUCAPEs across south-central Arizona for Saturday afternoon
as moisture increases, but more limited storm activity due to a
southerly steering flow and likely weak subsidence aloft. The threat
for more widespread storms is definitely still there for Saturday,
but the latest guidance seems to be backing off on coverage. There
is also indications of storm development again Saturday afternoon
across Joshua Tree NP as a weak shortwave rotates northward across
the region ahead of an upper-level trof that is sitting off the
southern CA coast. Flow aloft should then shift out of the
southwest Saturday night into Sunday in response to the
afomentioned trough that will be moving northward across southern
California resulting in considerable drying to begin. The drying
on Sunday should mostly limit storm potential to the high terrain
north and east of Phoenix with even less potential into early next
week as PWATs likely lower to between 1.00-1.25". Temperatures
will also warm up Sunday through the first half of next week with
the subtropical high rebuilding over Arizona and likely persisting
for several days. NBM high temperatures are shown to warm to
110-113 degrees over the western deserts to 106-108 degrees across
the south- central Arizona deserts. The upper end of guidance
shows some potential for excessive heat, but so far the
probabilities for those temperatures remain fairly low.

&&

.AVIATION...Updated at 00Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Winds will favor southerly component SE-SW crosswinds early this
evening. Isolated thunderstorms may approach and enter the Phoenix
metro through 04-05Z. Confidence is low that a storm will directly
impact any terminal with higher probabilities (50-70%) of periods
of E-SE-SW thunderstorm outflow boundaries impacting the terminals
through 06Z. Wind gusts 20-30kt are possible with the stronger
outflows. Overall confidence is low regarding timing and location
of any specific feature.

While storms should lessen in coverage late tonight, outflow and
deep moisture may support a few isolated overnight showers.
Chances are less than 30%, but could create odd wind shifts and
isolated lightning strikes. Regardless, cigs should remain above
8K ft; and outside of thunderstorms, light east winds should
resume later tonight and Saturday morning around 09-11Z.

Southeast California/Southwest Arizona including KIPL and KBLH:
Thunderstorms continue to occupy the region incurring erratic and
occasionally gusty outflow winds and increasing cigs. Showers and
storms will continue to develop through SW AZ/SE CA into the
evening. Regardless, HREF members show better than a 30% of storms
with the chances potentially higher at KIPL. Have kept mention of
greater thunderstorm impacts in this TAF package, though trends
may allow removal in future updates. Thicker mid/high clouds
likely to persist through the overnight and Saturday morning as
SE winds resume following variability created by nearby
thunderstorms.

&&

.FIRE WEATHER...
Monday through Friday:
Drier air spreading across the region is expected to greatly
reduce for showers and storms with only isolated storms possible
across eastern Arizona. A warming trend is expected through early
next week with slightly above normal temperatures expected by the
middle/end of next week. Minimum afternoon humidity values will
range from 20-30% on Monday before falling to 15-25% by Tuesday.
Overnight recovery will be mostly good to excellent in a 40-80%
range through Monday before lowering to 25-60% later in the
period. Apart from thunderstorms, winds will favor typical daily
upslope/drainage patterns.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch through late tonight for AZZ530>533-535-536-
     538-539-559.

CA...Flash Flood Watch through late tonight for CAZ560-561-568>570.

&&

DISCUSSION...Percha/Kuhlman
AVIATION...Sawtelle/18
FIRE WEATHER...Percha/Kuhlman

In the hours before

Special weather statement, Jul 30, 7:51 PM MST, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
751 PM MST Fri Jul 30 2021

AZZ535-536-539-559-310400-
Sonoran Desert Natl Monument AZ-Gila River Valley AZ-
Southeast Yuma County AZ-Gila Bend AZ-
751 PM MST Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL YUMA AND MARICOPA
COUNTIES UNTIL 900 PM MST...

At 750 PM MST, Doppler radar was tracking a strong thunderstorm 21
miles south of Sentinel, or 26 miles northwest of Ajo, moving
northwest at 5 mph.

Wind gusts up to 50 mph along with blowing dust and reduced
visibilities down to 1 mile will be possible with this storm.

Locations impacted include...
Sentinel, Dateland and Mohawk.

This includes AZ Interstate 8 between mile markers 45 and 91.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3274 11397 3292 11316 3251 11300 3250 11333
      3224 11334 3225 11335
TIME...MOT...LOC 0250Z 147DEG 5KT 3258 11326

Hirsch
Special weather statement, Jul 30, 9:40 PM MST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
940 PM MST Fri Jul 30 2021

AZZ540>544-546-310545-
Scottsdale/Paradise Valley AZ-Buckeye/Avondale AZ-
Cave Creek/New River AZ-Central Phoenix AZ-Deer Valley AZ-
North Phoenix/Glendale AZ-
940 PM MST Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 1045 PM
MST...

At 940 PM MST, Doppler radar was tracking a strong thunderstorm over
Piestewa Peak Park, or near Paradise Valley, moving northwest at 15
mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Phoenix, Glendale, Scottsdale, El Mirage, Paradise Valley, Youngtown,
Sun City, Glendale Sports Complex, Piestewa Peak Park, Deer Valley
Airport, North Mountain Park, Arizona State Fairgrounds, Downtown
Peoria, Downtown Phoenix, Arrowhead Mall, Downtown Glendale, Metro
Center Mall, Camelback Mountain, Sky Harbor Airport and Desert Ridge
Marketplace.

This includes the following highways...
AZ Interstate 10 between mile markers 142 and 150.
AZ Interstate 17 near mile marker 195, and between mile markers 200
and 219.
AZ Route 51 between mile markers 1 and 15.

LAT...LON 3354 11187 3342 11203 3354 11236 3381 11202
TIME...MOT...LOC 0440Z 138DEG 14KT 3354 11201

Hirsch
Local storm report, Jul 30, 10:11 PM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1011 PM MST FRI JUL 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 PM     FLASH FLOOD      9 E CHIRIACO SUMMIT     33.68N 115.56W
07/30/2021                   RIVERSIDE          CA   FIRE DEPT/RESCUE

            ***DELAYED REPORT*** VEHICLE TRAPPED IN
            FLOWING WATER APPROXIMATELY 3 FT DEEP ON
            POWERLINE ROAD NEAR RED CLOUD MINE ROAD EXIT
            OF I-10.

&&

INS
Local storm report, Jul 30, 10:34 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1034 PM MST FRI JUL 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0849 PM     TSTM WND DMG     12 W TONOPAH            33.53N 113.13W
07/30/2021                   MARICOPA           AZ   LAW ENFORCEMENT

            ***DELAYED REPORT*** FOUR TRACTOR TRAILERS
            BLOWN OVER ON I-10 WEST OF TONOPAH.

&&

INS
Special weather statement, Jul 30, 10:37 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1037 PM MST Fri Jul 30 2021

AZZ541>544-546-548-549-310600-
Fountain Hills/East Mesa AZ-Scottsdale/Paradise Valley AZ-
Cave Creek/New River AZ-East Valley AZ-Central Phoenix AZ-
Deer Valley AZ-North Phoenix/Glendale AZ-
1037 PM MST Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 1100 PM
MST...

At 1036 PM MST, Doppler radar was tracking a strong thunderstorm over
Salt River Indian Community, or near Paradise Valley, moving
northwest at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Phoenix, Mesa, Chandler, Scottsdale, Gilbert, Tempe, Paradise Valley,
Tempe Marketplace, Papago Park, Piestewa Peak Park, Falcon Field
Airport, Salt River Indian Community, Arizona State Fairgrounds,
Freestone Park, Downtown Scottsdale, Fiesta Mall, Scottsdale Airport,
Camelback Mountain, Sky Harbor Airport and Mesa Riverview Mall.

This includes the following highways...
AZ Interstate 10 between mile markers 143 and 155.
AZ Interstate 17 near mile marker 195, and between mile markers 201
and 204.
AZ Route 51 between mile markers 1 and 10.

LAT...LON 3349 11170 3329 11179 3348 11215 3368 11191
TIME...MOT...LOC 0536Z 129DEG 21KT 3348 11187

Rogers
Special weather statement, Jul 30, 10:45 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1045 PM MST Fri Jul 30 2021

AZZ553-554-559-310630-
Sonoran Desert Natl Monument AZ-Northwest Pinal County AZ-
West Pinal County AZ-
1045 PM MST Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
1130 PM MST...

At 1045 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles west of Casa Grande, moving northwest at 20 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Maricopa, Stanfield and Ak-Chin Village.

This includes the following highways...
AZ Interstate 8 between mile markers 146 and 167.
AZ Route 238 between mile markers 38 and 44.
AZ Route 347 between mile markers 161 and 175.

LAT...LON 3299 11227 3312 11210 3295 11181 3277 11188
      3276 11205 3273 11205 3272 11207 3272 11214
      3268 11215 3268 11220
TIME...MOT...LOC 0545Z 126DEG 15KT 3293 11192

Rogers

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 5:04 PM MSTDust Storm AdvisoryPSRYuma41 min
Jul 30, 5:29 PM MSTSevere Thunderstorm WarningPSRYuma46 min
Jul 30, 5:39 PM MSTAreal Flood AdvisoryPSRYuma3 hr
Jul 30, 5:44 PM MSTFlash Flood Warning Considerable damage threatPSRYuma4 hr
Jul 30, 5:59 PM MSTDust Storm WarningPSRYuma45 min
Jul 30, 6:06 PM MSTFlash Flood Warning Considerable damage threatPSRYuma4 hr
Jul 30, 6:51 PM MSTSevere Thunderstorm WarningPSRYuma38 min
Jul 30, 7:06 PM MSTSpecial Weather StatementPSRPinal24 min
Jul 30, 7:25 PM MSTFlash Flood Warning Considerable damage threatPSRYuma3 hr
Jul 30, 7:32 PM MSTAreal Flood AdvisoryPSRYuma3 hr
Jul 30, 7:51 PM MSTSpecial Weather StatementPSRYuma69 min
Jul 30, 8:02 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Jul 30, 8:29 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal72 min
Jul 30, 8:44 PM MSTSevere Thunderstorm WarningPSRLa Paz, Maricopa61 min
Jul 30, 9:17 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa2 hr
Jul 30, 9:40 PM MSTSpecial Weather StatementPSRMaricopa65 min
Jul 30, 10:24 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal43 min
Jul 30, 10:37 PM MSTSpecial Weather StatementPSRMaricopa23 min
Jul 30, 11:54 PM MSTSpecial Weather StatementPSRMaricopa51 min
Jul 31, 12:37 AM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Jul 31, 1:34 AM MSTAreal Flood AdvisoryPSRMaricopa4 hr
Jul 31, 1:58 AM MSTAreal Flood AdvisoryPSRMaricopa, Pinal4 hr
Jul 31, 3:39 AM MSTAreal Flood AdvisoryPSRLa Paz4 hr
Jul 31, 2:23 PM MSTSpecial Weather StatementPSRLa Paz37 min
Jul 31, 3:03 PM MSTSpecial Weather StatementPSRGila27 min
Jul 31, 3:18 PM MSTSpecial Weather StatementPSRLa Paz27 min
Jul 31, 3:31 PM MSTFlash Flood Warning Considerable damage threatPSRGila4 hr
Jul 31, 3:44 PM MSTSpecial Weather StatementPSRLa Paz31 min
Jul 31, 3:55 PM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Jul 30, 5:18 PM MSTSpecial Weather StatementPSRImperial72 min
Jul 30, 5:20 PM MSTSpecial Weather StatementPSRRiverside70 min
Jul 30, 5:24 PM MSTFlash Flood Warning Considerable damage threatPSRRiverside4 hr
Jul 30, 5:33 PM MSTFlash Flood Warning Considerable damage threatPSRImperial4 hr
Jul 30, 5:52 PM MSTFlash Flood Warning Considerable damage threatPSRRiverside4 hr
Jul 30, 6:11 PM MSTSevere Thunderstorm WarningPSRRiverside79 min
Jul 30, 6:31 PM MSTSpecial Weather StatementPSRImperial74 min
Jul 30, 6:49 PM MSTFlash Flood Warning Considerable damage threatPSRImperial, Riverside4 hr
Jul 31, 2:32 PM MSTSpecial Weather StatementPSRRiverside28 min
Jul 31, 3:47 PM MSTSpecial Weather StatementPSRRiverside28 min
Jul 31, 4:48 PM MSTFlash Flood Warning Considerable damage threatPSRRiverside3 hr

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.